Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 81, NWS Wichita, KS

June 8, 1998Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 8, 1998, 2:51 PM CDT for Barton County, Russell County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1998, 2:51 PM CDT (19:51 UTC)
Expired
Jun 8, 1998, 3:50 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 2:53 PM CDTHail 0.75Great Bend, KS
Jun 8, 3:15 PM CDTHail 1Waldo, KSTwo cars side-swiped on Highway 18. One patrol car sustained broken windshield. Part of the wheat crop also sustained damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 470 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
470 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 081951 RRA
SVRICT
KSC009-167-082055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
251 PM CDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 350 PM CDT
 
* AT 250 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
  SOUTHWEST OF GREAT BEND...MOVING TO THE NORTHEAST AT 35 MILES AN
  HOUR.  ANOTHER SEVERE THUNDERSTORM WAS 10 MILES NORTH OF
  RUSSELL...ALSO MOVING NORTHEAST AT 35 MILES AN HOUR.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  GREAT BEND
  ELLINWOOD
  LURAY
  LUCAS

  IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALL Y DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:12 AM CDT, 11 hours 39 minutes earlier.

Area forecast discussion, Jun 8, 3:12 AM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
312 AM CDT MON JUN 8 1998

...SHORT TERM...
KICT 88D SHOWING LINGERING -TSRA ACRS FAR ERN PTN OF CWA
ATTM...ALONG 85H WARM FRONT. THIS AREA OF PCPN SHOULD CONTINUE TO
PUSH NE AND EXIT CWA BEFORE ZONE ISSUANCE. FOCUS NOW TURNS TO
ADDITIONAL STORMS FIRING IN WRN KS IN LF QUAD OF IMPRESSIVE UPPER
JET SEEN ON WATER VAPOR SAT PIX.

LIKED AVN SOLUTION FOR SHORT TERM FCST AS NGM TOO FAR NORTH WITH SFC
FEATURES AND TOO SLOW WITH MOVEMENT OF LEAD SHORTWAVE. ALSO...06Z
FCST BEST VERIFIED LL MOISTURE RETURN. SHORTWAVE ACRS NW CO AS SEEN
IN WATER VAPOR SAT PIX EXPECTED TO PUSH NORTHEAST DURING THE DAY.
WITH LL MOISTURE AXIS/THETA-E RIDGE SHIFTING INTO CTNRL/SE KS THIS
AFTERNOON AND SLIGHT COOLING AT MID LEVELS...INSTABILITY WILL
INCREASE DURING THE DAY. SO TSRA POSSIBLE ANYWHERE ACRS CWA
TODAY...BUT FEEL BEST CHANCES FOR SVR TSRA WILL BE NORTH/EAST OF THE
AREA WHERE BOUNDARY EXISTS AND BEST UPPER DIFFLUENCE PREVAILS. ALSO
ACRS WRN PTN OF CWA WHERE MODELS FCST DRYLINE TO BE. AS A RESULT WILL
BUMP UP POPS IN CENTRL/SC KS FROM PREVIOUS FCST...BUT STILL WILL
KEEP BELOW LARGE GUIDANCE VALUES.

OTHER ISSUES INCLUDE POSSIBILITY OF ISSUING WIND ADVISORY AS
PROFILERS INDICATING 50 KT LL JET IN PLACE...BUT WITH EXPECTED CLOUD
COVER EARLY IN THE DAY...NOCTURNAL INVERSION MAY BE SLOW TO ERODE.
THUS WILL LET DAY SHIFT EXAMINE MORE CLOSELY. AS FOR TEMPS...
WITH GOOD WAA AND DECREASING AFTERNOON CLOUDS WILL GO SEVERAL
DEGREES ABV FCST GUIDANCE VALUES.

HYSELL

...LONG TERM...
MAIN CHALLENGE IN THE LONG TERM FCST WILL BE TIMING OF TSTM CHCS AND
TEMPS. I PREFERED THE ETA MODEL THIS MORNING...MAINLY BECAUSE IT
SEEMED TO INITIALIZE WELL...HAS THE MOST CONSISTENCY WITH PREVIOUS
RUNS...AND OFFERS A REASONABLE SOLUTION BASED ON CURRENT PCPN TRENDS
AND POSITION OF UPPER FEATURES PER PROFILERS/6.7 IR CHANNEL. IN THE
EXTENDED...THE AVN SEEMED TO CARRY ON THE TREND OF THE ETA WITH
SFC/UPPER AIR FEATURES. ECMWF ALSO SEEMED TO CARVE OUT A SIMILAR
SOLUTION.

LOOKS LIKE THE GENERAL TREND OVER THE NEXT FEW DAYS WILL BE A WEAK
BOUNDARY OVER THE FCST AREA...WEAK UPPER SUPPORT... AND AND A
PERSISENT LOW LEVEL WAA PATTERN. APPEARS THAT GULF INFLOW WILL
CONTINUE THROUGH THE PERIOD AS WELL...WITH INCREASING DEWPOINTS
OVER KS. POSITIVELY TILTED TROF OVR WRN US WILL MOVE LITTLE THROUGH
120 HRS. MAIN CHANCES OF TSTMS WILL OCCUR WHEN MINOR SHORTWAVES
EJECT NE FROM THIS TROF AND INTERACT WITH SFC BOUNDARY OVER FCST
AREA. ALTHOUGH INSTABILITY WILL BE ON THE INCREASE...SO WILL MID
LEVEL TEMPS...WITH CONVECTION LIKELY BEING CONFINED TO EVENING
HOURS...ESPECIALLY INTO THE EXTENDED PERIODS.

WEAK DIFF PVA AXIS ACRS CWA BY THIS EVENING...ASSOCIATED WITH TAIL
OF SHORTWAVE LIFTING NE. IN ADDITION...03Z MESOETA SHOWS DRYLINE
BECOMING HUNGUP OVER SC KS...WITH SFC MOIST CONV ALONG THIS
FEATURE. RESULT SHOULD BE TSTMS CONTINUING THIS EVENING. AGREE WITH
SPC THAT SOME SVR POTENTIAL EXISTS...ESPECIALLY WHERE BL WINDS CAN
BECOME LOCALLY BACKED.

TAIL OF THE SHORTWAVE SHOULD EXIT OVERNIGHT WITH BUILDING HGTS AND
SUBSIDENCE AS A RULE TUESDAY. WILL KEEP FCST DRY...WITH TEMPS OF
85 TO 90. NO BIG CHANGES TO EXTENDED ATTM...AS ECMWF WOULD CONTINUE
TO HINT AT WEAK SHORTWAVES IN SW FLOW INTERACTING WITH UNSTABLE AIR
IN PLACE...AND MAJOR CAPPING NOT EXPECTED UNTIL LATER IN THE WEEK.

DAVIS

FCSTID = 2
ICT   87  68  88  69 /  40  30   5   0
HUT   87  67  89  68 /  40  30   5   0
EWK   87  67  87  68 /  40  30   5   0
EQA   85  68  87  69 /  40  30   5   0
WLD   87  68  88  70 /  40  30   5   0
RSL   86  63  87  64 /  40  20  10   0
GBD   86  64  89  65 /  40  20  10   0
SLN   86  64  86  65 /  40  30  10   0
MPR   86  65  87  67 /  40  30  10   0
CFV   82  68  89  70 /  40  40  10   0
CNU   81  67  87  69 /  40  40  10   0
K88   81  67  86  69 /  40  40  10   0

.ICT...NONE.

In the hours before

Special weather statement, Jun 8, 10:57 AM CDT, 3 hours 54 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1057 AM CDT MON JUN 8 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL
KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

IN SOUTHEAST KANSAS:

ALLEN       GREENWOOD   NEOSHO      WILSON      CHAUTAUQUA
LABETTE     ELK         MONTGOMERY  WOODSON

SYNOPSIS:
AN AREA OF LOW PRESSURE LOCATED OVER WESTERN KANSAS IS EXPECTED TO
MOVE SLOWLY EASTWARD TODAY AND TONIGHT. MOIST AND UNSTABLE AIR
REMAINS OVER CENTRAL AND EASTERN KANSAS. IN ADDITION...AN UPPER
LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS THE REGION THROUGH
TONIGHT.  THUNDERSTORM DEVELOPMENT IS POSSIBLE ALMOST ANYWHERE OVER
CENTRAL AND SOUTHEAST KANSAS LATER THIS AFTERNOON AND TONIGHT.  THE
THUNDERSTO0RMS WHICH DO DEVELOP WILL LIKELY BECOME
SEVERE...ESPECIALLY OVER SOUTHEAST KANSAS.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.

MRU
Special weather statement, Jun 8, 10:57 AM CDT, 3 hours 54 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1057 AM CDT MON JUN 8 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL
KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

IN SOUTHEAST KANSAS:

ALLEN       GREENWOOD   NEOSHO      WILSON      CHAUTAUQUA
LABETTE     ELK         MONTGOMERY  WOODSON

SYNOPSIS:
AN AREA OF LOW PRESSURE LOCATED OVER WESTERN KANSAS IS EXPECTED TO
MOVE SLOWLY EASTWARD TODAY AND TONIGHT. MOIST AND UNSTABLE AIR
REMAINS OVER CENTRAL AND EASTERN KANSAS. IN ADDITION...AN UPPER
LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS THE REGION THROUGH
TONIGHT.  THUNDERSTORM DEVELOPMENT IS POSSIBLE ALMOST ANYWHERE OVER
CENTRAL AND SOUTHEAST KANSAS LATER THIS AFTERNOON AND TONIGHT.  THE
THUNDERSTO0RMS WHICH DO DEVELOP WILL LIKELY BECOME
SEVERE...ESPECIALLY OVER SOUTHEAST KANSAS.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.

MRU

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:10 PM CDTSevere Thunderstorm WarningICTHarper65 min
Jun 8, 3:26 PM CDTSevere Thunderstorm WarningICTEllsworth64 min
Jun 8, 3:42 PM CDTSevere Thunderstorm WarningICTLincoln48 min
Jun 8, 3:47 PM CDTSevere Thunderstorm WarningICTReno63 min
Jun 8, 3:48 PM CDTTornado WarningICTSumner62 min
Jun 8, 3:50 PM CDTTornado WarningICTLincoln40 min
Jun 8, 4:02 PM CDTSevere Thunderstorm WarningICTRice48 min
Jun 8, 4:09 PM CDTSevere Thunderstorm WarningICTMcPherson61 min
Jun 8, 4:40 PM CDTTornado WarningICTHarvey60 min
Jun 8, 4:41 PM CDTTornado WarningICTCowley64 min
Jun 8, 4:50 PM CDTSevere Thunderstorm WarningICTSumner60 min
Jun 8, 4:51 PM CDTSevere Thunderstorm WarningICTReno44 min
Jun 8, 5:05 PM CDTSevere Thunderstorm WarningICTMcPherson60 min
Jun 8, 5:11 PM CDTSevere Thunderstorm WarningICTButler64 min
Jun 8, 5:38 PM CDTTornado WarningICTHarvey62 min
Jun 8, 5:39 PM CDTSevere Thunderstorm WarningICTMarion61 min
Jun 8, 5:44 PM CDTTornado WarningICTChautauqua, Elk61 min
Jun 8, 5:45 PM CDTTornado WarningICTCowley65 min
Jun 8, 6:20 PM CDTSevere Thunderstorm WarningICTButler60 min
Jun 8, 6:29 PM CDTTornado WarningICTChase61 min
Jun 8, 6:41 PM CDTTornado WarningICTElk49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.